Alert archive / Washington / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 29, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jul 21, 1997, 3:54 PM PDT for Spokane County, Washington. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 1997, 3:54 PM PDT (22:54 UTC)
- Expired
- Jul 21, 1997, 4:45 PM PDT
- In force
- 51 min
- Issued by
- NWS Spokane, WA
- Area
- Whole counties
County Spokane County, WA
The radar
The Spokane radar (KOTX), 18 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 3:30 PM PDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1624 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGEG 212254 RRA SVRGEG WAC063-212345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 354 PM PDT MON JUL 21 1997 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 445 PM PDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHEAST WASHINGTON ...NORTH CENTRAL SPOKANE COUNTY A SEVERE THUNDERSTORM WARNING IS IN EFFECT UNTIL 445 PM PDT FOR NORTH CENTRAL SPOKANE COUNTY. SEVERAL WEATHER SPOTTERS HAVE REPORTED HAIL OF 3/4 INCH DIAMETER. THIS THUNDESTORM WAS MOVING NORTHEAST AT 30 MPH...AND WILL AFFECT THE TOWNS OF DEER PARK AND CHATTAROY BY 415 PM MDT. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE tWEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:57 PM PDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 21, 1:57 PM PDT, 1 hour 57 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 130 PM PDT MON JUL 21 1997 THUS FAR..ALL TS OVR CWA HAVE BEEN HI-BASED (10-11 kft). FROM PERSONAL OBSERVATIONS TDY..ALL CURRENT FORCING IS CONFINED TO MID-HI LVLS. NEG TILT TROF CONTS SENDING WK 'PUSHES' ACROSS CWA..WITH WHAT APPEARS TO BE THE FRONT EDGE OF THE STRONGEST OF THESE NOW APPROACHING W SIDE CASCADES. THE OBVIOUS ISSUE THIS FCST PACKAGE MUST ADDRESS IS WHETHER THE STRONGEST FORCING MECHANISM WILL REMAIN COHERENT AS PROPAGATES TO E SIDE..AND ITS ABILITY TO ENGAGE (INTO CONVECTIVE PLUMES) AMPLE MSTR IN VERY LOWEST LAYER OF PBL. THE PROBLEM IS COMPOUNDED BY THE FACT THE RMNDR OF THE PBL IS QUITE DRY. 12Z Eta/AVN/15Z Meso-Eta INITIALIZATIONS REAL NICE. HAVE GOOD CAPTURE 3-D TROPOSPHERIC STRUCTURE. ATTM MDL SOLUTIONS DEPICTING REAL-WORLD SITU WELL. DONT HAVE TIME FOR MODEL INTER-COMPARISON..BUT WILL MENTION THAT PREFER SOLUTIONS OF Eta/Meso-Eta. FROM WHAT CAN GLEAN FROM SAT AND W SIDE METARS..CD POOL W SIDE APPEARS TO BE REASONABLY DEEP. IS EVIDENCE OF SPILLAGE OVR CASCADE CREST ATTM. BELIEVE THAT CD POOL..AND ATTENDANT FORCING MECHANISM WILL REMAIN COHERENT AS PROPAGATES ACROSS CWA THIS AFTERNOON AND EVENING. THE THERMAL GRADIENT SUGGESTS THIS FEATURE HAS MDT STRENGTH..THE QUESTION IS..IS THE APPARENT MSTR CONTENT OF THE PBL BIASED BY SFC DEW POINTS. I THINK THE ANSWER TO THAT QUESTION IS YES. SO THE FOLLOWING IS THE SCENARIO I PROPOSE (VERY MUCH LIKE THAT OF KBOI): MAINLY MID-HI LVL CONVECTION..WITH DRY-TYPE MICROBURST ENVIRONMENT.. AND OCCASIONAL LIGHTNING. ANY TS THAT APPROACH SVR WILL BE MAINLY BE CONFINED TO NRN ID..DUE TO HIGH LVL HEAT/MSTR SOURCE OF MTNS THIS AREA..ALONG WITH ADDITIONAL LIFT MECHANISM. TS TO END THIS EVE CNTRL BASIN..AROUND 04Z FOR ERN WA S OF SPOKANE COUNTY..AND 07-08Z TIME FRAME FOR NRN ID. FOR RMNDR FCST..DRY/SOMEWHAT COOLER HI PRESSURE BUILDS OVR AREA..REDUCING DAYTIME TEMPS TO SLIGHTLY BLO NORMAL. DRIFE ...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE... ...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS... GEG 057/082/055/086 3100 CQV 059/088/057/091 3100 S86 055/080/052/083 4100 WWP 055/079/052/082 4100 COE 058/080/054/083 4100
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:26 PM PDT | Severe Thunderstorm Warning | OTX | Whitman | 49 min |
| Jul 21, 3:26 PM PDT | Severe Thunderstorm Warning | OTX | Whitman | 64 min |
| Jul 21, 4:15 PM PDT | Severe Thunderstorm Warning | OTX | Ferry | 45 min |
| Jul 21, 4:56 PM PDT | Tornado Warning | OTX | Stevens | 49 min |
Nearby
Severe Thunderstorm Warnings in Washington, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.